http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm300803.htm

http://go.usa.gov/DmGx

Young children have died or become seriously ill from accidental exposure to a skin patch containing fentanyl, a powerful pain reliever. As a result of this, the Food and Drug Administration (FDA) is issuing a Drug Safety Communication to warn patients, caregivers and health care professionals about the dangers of accidental exposure to and improper storage and disposal of the fentanyl patch.

 

The fentanyl transdermal system-the patch marketed under the brand name Duragesic and available as a generic product-contains fentanyl, a potent opioid pain reliever, and treats patients in constant pain by releasing the medicine over the course of three days. (Extended-release opioids include opium derived and synthetic drugs that interact with opium receptors in the brain. They are used to treat moderate to severe chronic pain pain when a continuous, around-the-clock opioid analgesic is required for an extended period of time.)

 

An overdose of fentanyl-caused when the child either puts the patch in his or her mouth or applies it to the skin-can cause death by slowing breathing and increasing the levels of carbon dioxide in the blood.

Thanks and please let me know if I can assist you in making this happen!

Cam Boyce
Office of Communications
Food and Drug Administration